Alert archive / Texas / Small Craft Advisories in 2021
Small Craft Advisory 73, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Sep 22, 2021, 4:08 PM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2021, 4:08 PM CDT (21:08 UTC)
- Expired
- Sep 23, 2021, 5:00 AM CDT
- In force
- 13 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
408 WHUS74 KHGX 222108 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 408 PM CDT Wed Sep 22 2021 GMZ335-230400- /O.EXP.KHGX.SC.Y.0072.000000T0000Z-210922T2100Z/ /O.CON.KHGX.LO.Y.0012.000000T0000Z-210923T0400Z/ Galveston Bay- 408 PM CDT Wed Sep 22 2021 ...LOW WATER ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING... * WHAT...Abnormally low water levels. * WHERE...Galveston Bay. * WHEN...Until 11 PM CDT this evening. * IMPACTS...Below normal water levels will result in hazardous navigating conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should navigate shallow waters with extreme caution due to below normal water levels. && $$ GMZ370-375-230515- /O.EXP.KHGX.SC.Y.0072.000000T0000Z-210922T2100Z/ /O.NEW.KHGX.SC.Y.0073.210922T2108Z-210923T1000Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 408 PM CDT Wed Sep 22 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM CDT THURSDAY... * WHAT...Northeast winds 15 to 20 kt with higher gusts and seas 4 to 7 ft. * WHERE...Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...Until 5 AM CDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ330-350-355-222215- /O.EXP.KHGX.SC.Y.0072.000000T0000Z-210922T2100Z/ Matagorda Bay- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- 408 PM CDT Wed Sep 22 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and seas have improved to below criteria. $$
1 follow-up statement
702 WHUS74 KHGX 230454 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1154 PM CDT Wed Sep 22 2021 GMZ370-375-231000- /O.CON.KHGX.SC.Y.0073.000000T0000Z-210923T1000Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1154 PM CDT Wed Sep 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT THURSDAY... * WHAT...Northeast winds 15 to 20 kt with higher gusts and seas 4 to 7 ft. * WHERE...Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...Until 5 AM CDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Sep 22, 3:58 PM CDT, 10 minutes earlier.
Area forecast discussion, Sep 22, 3:58 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
358 PM CDT Wed Sep 22 2021
.DISCUSSION...
We celebrate the autumnal equinox with some very fall-like
conditions thanks to the passage of a cold front yesterday.
Humidity is considerably lower, and though temperatures aren't
significantly diminished today, we should see some notably cooler
nighttime temperatures thanks to the drier air. And even if the
daytime highs are only modestly lower, they will feel considerably
less oppressive with the drier environment in place.
Looking into next week, expect the fair weather to continue through the
weekend, but rain chances will gradually increase into the new work
week when a weak trough makes its wave up the Texas coast from the
south. This will bring back more humid conditions, as well as the
potential for showers and thunderstorms through at least the middle of
next week.
.SHORT TERM [Through Thursday Night]...
We begin astronomical fall the right way, in the wake of our first
real, solid cold front of the season. Dry air and gusty north winds are
the story of the day - and there's more to read on that in the fire
weather section. Beyond any wildfire issues, though, the post-frontal
air provides a pretty nice break from the months of summer we've
experienced. Though full sun and more efficient heating from dry air
means temperatures aren't *that* much cooler, the lower 80s beat the
90s, and the humidity is much less oppressive with dewpoints
tumbling all the way into the 40s.
A clear sky and drier air also means efficient radiational cooling to
counter the day's heating, and the forecast pretty strongly undercuts
the consensus of guidance. Rather, at the risk of wishcasting, my
strategy was to shoot for the minimum values sourced from a collection
of hi-res models, yielding low temps tonight in the 50s for all but
near the coast and perhaps even some isolated spots slipping just under
50 degrees way up in Houston and Madison County.
Tomorrow looks about as close to a repeat of today as you can get, with
low humidity and highs reaching up into the 80s with virtually full
sun. Temps are slightly warmer tomorrow night, as the high slides just
east enough to grab some onshore connection, and the slight to modest
increase in humidity should raise the temperature floor, but just a
bit. I still have pretty widespread lows in the 50s, just maybe more
upper 50s closer to the Gulf than tonight looks to see.
.LONG TERM [Friday Through Wednesday]...
As surface high pressure begins to slide east, light easterly winds
will be developing for Fri/Sat. However, things should remain quiet
given the dry/stable air mass already in place. Highs will be warm-
ing into the mid and upper 80s. Onshore winds are set to return Sun
across the FA as the surface high pushes further east. At the upper
levels, the weak/broad ridging will give way to a fairly zonal flow
as low pressure deepens to a closed low out west (across the north-
ern California Baja) and an upper trof digs over the NE CONUS. Then
as the closed low out west begins east during the start of the week,
deeper moisture over the Lower TX Gulf is progged to surge north by
Mon. Models are forecasting PWs from 1.8 - 2.2 inches for this time
along with assorted weak short-waves moving up/around from the base
of of the approaching trof. However, given how far out this is, not
going to make a lot of changes with the scattered POPs that are al-
ready in the grids. Stay tuned.
&&
.AVIATION [18Z TAF Issuance]...
VFR with gusty N/NE winds this afternoon in the wake of cold
front's passage. Expect gusts to drop off this evening and winds
to become light as high pressure takes command. Winds pick up a
bit out of the N/NE again in the morning.
&&
.MARINE...
Strong offshore winds/elevated seas to remain in place over the off-
shore waters tonight/overnight. Will transition the nearshore to an
SCEC for the evening hours. The Low Water Advisory for GLS Bay will
drop later this evening as well with the passing of low tide. Most-
ly light north winds to prevail Thur. As the surface high begins to
drift east, a light easterly flow will develop for Fri/Sat. Onshore
winds to return Sun.
&&
.FIRE WEATHER...
As dry air surges into Southeast Texas behind the frontal passage,
relative humidity this afternoon has dropped into the 20s and 30s
across the area. Fortunately for wildfire concerns, winds are also
diminishing this afternoon. Though a handful of locations are still
seeing some gusts to around 20 mph, for the most part winds are down to
around 15 mph or less, and gradually diminishing. As a result, we have
met expectations and have not seen critical fire conditions emerge in
the area.
That said, not meeting critical thresholds means we are pretty close,
and so localized areas - especially those well inland that did not see
much rain from Hurricane Nicholas, and where continuous beds of grasses
and/or other fine fuels - may see stronger potential for fire growth
should any fires begin. College Station media have reported some fire
starts in the area this afternoon.
As high pressure settles in, winds will become even lighter, further
reducing the potential for explosive fire growth. This will, however,
keep dry conditions in place area-wide for another day or two. This
weekend, as high pressure slides east, winds will start to become more
onshore, increasing moisture near the coast. Humidity inland will
likely remain low through the weekend until moisture can make its way
further inland by early next week.
&&
.TROPICAL...
This afternoon's tropical weather outlook from the National Hurricane
Center increased the chances of development of Invest 98L, a tropical
wave in the eastern North Atlantic Ocean, to near 100 percent. It is
likely that this wave will be designated a tropical depression or a
tropical storm in the next 12-24 hours.
There is currently no guidance that suggests a threat to the Texas
coast from any storm that may emerge from 98L. It is true this storm is
extremely far away, and unforeseen changes can occur, so there's no
harm in checking in on its status occasionally. But it's also important
to remember that this same idea is true for virtually anywhere in the
Atlantic Basin right now, and an appropriate level of concern or
anxiety right now for any impacts to Southeast Texas would be
generously described as "very low". Hurricane season is not over, and
we want to stay prepared until it is...but that's basically true
whether or not there is an imminent storm thousands of miles away.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 55 87 56 87 59 / 0 0 0 0 0
Houston (IAH) 54 83 54 84 61 / 0 0 0 0 0
Galveston (GLS) 70 80 70 82 72 / 0 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 4 PM CDT this afternoon for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Galveston Bay...Matagorda Bay.
Low Water Advisory until 11 PM CDT this evening for the
following zones: Galveston Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until 11 PM CDT this evening
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM.
Small Craft Advisory until 5 AM CDT Thursday for the following
zones: Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&
DISCUSSION...Luchs
SHORT TERM...Luchs
LONG TERM...41
AVIATION...Luchs
MARINE...41
FIRE WEATHER...Luchs
TROPICAL...LuchsThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 9:43 PM CDT | Special Weather Statement | HGX | Matagorda | 47 min |
| Sep 21, 9:46 PM CDT | Special Weather Statement | HGX | Chambers | 29 min |
| Sep 21, 9:59 PM CDT | Special Marine Warning | HGX | 46 min | |
| Sep 22, 11:33 AM CDT | Low Water Advisory | HGX | 11 hr |
Nearby
Small Craft Advisories in Texas, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.